Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2017, 5:29 PM EDT for Erie County, Ottawa County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 16, 2017, 6:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, OH, Ottawa County, OH
The radar
The Cleveland radar (KCLE), 73 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
119
WUUS51 KCLE 162129
SVRCLE
OHC043-123-162230-
/O.NEW.KCLE.SV.W.0098.170716T2129Z-170716T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
529 PM EDT SUN JUL 16 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ottawa County in northwestern Ohio...
Erie County in north central Ohio...
* Until 630 PM EDT
* At 529 PM EDT, a severe thunderstorm was located near Port Clinton,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Kelleys Island, Northern
Milan, Castalia, Catawba Island, Marblehead, Berlin Heights, Bay
View, Bloomingville, Sandusky South, Birmingham and Fairview Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 8280 4157 8277 4162 8272 4163 8267
4160 8268 4159 8272 4156 8275 4142 8252
4141 8247 4138 8247 4143 8235 4129 8234
4129 8284 4144 8285 4143 8291 4149 8302
4155 8297 4154 8292 4163 8287
TIME...MOT...LOC 2129Z 302DEG 18KT 4153 8288
HAIL...1.00IN
WIND...60MPH
$$
Adams2 follow-up statements
259
WWUS51 KCLE 162153
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
553 PM EDT SUN JUL 16 2017
OHC043-123-162230-
/O.CON.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Ottawa OH-Erie OH-
553 PM EDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OTTAWA AND ERIE COUNTIES...
At 552 PM EDT, a severe thunderstorm was located over Sandusky,
moving southeast at 20 mph. Quarter sized hail was reported with
this storm in Bay View at 5:40 pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Northern Milan, Castalia,
Marblehead, Berlin Heights, Bay View, Bloomingville, Sandusky South,
Birmingham and Fairview Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4155 8297 4152 8282 4153 8278 4156 8275
4142 8252 4141 8247 4138 8247 4143 8235
4129 8234 4129 8284 4145 8285 4143 8291
4149 8302
TIME...MOT...LOC 2152Z 302DEG 18KT 4147 8275
HAIL...1.00IN
WIND...60MPH
$$
Adams698
WWUS51 KCLE 162213
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
613 PM EDT SUN JUL 16 2017
OHC123-162222-
/O.CAN.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Ottawa OH-
613 PM EDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4155 8297 4153 8288 4152 8295 4148 8294
4151 8286 4153 8287 4149 8284 4153 8272
4156 8275 4141 8247 4138 8247 4143 8235
4129 8234 4129 8284 4145 8285 4143 8291
4147 8298 4150 8295 4151 8300
TIME...MOT...LOC 2212Z 312DEG 14KT 4142 8271
$$
OHC043-162230-
/O.CON.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Erie OH-
613 PM EDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ERIE COUNTY...
At 612 PM EDT, a severe thunderstorm was located near Sandusky,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Northern Milan, Castalia,
Marblehead, Berlin Heights, Bay View, Bloomingville, Sandusky South,
Birmingham and Fairview Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4155 8297 4153 8288 4152 8295 4148 8294
4151 8286 4153 8287 4149 8284 4153 8272
4156 8275 4141 8247 4138 8247 4143 8235
4129 8234 4129 8284 4145 8285 4143 8291
4147 8298 4150 8295 4151 8300
TIME...MOT...LOC 2212Z 312DEG 14KT 4142 8271
HAIL...1.00IN
WIND...60MPH
$$
AdamsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 16, 3:25 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 325 PM EDT Sun Jul 16 2017 .SYNOPSIS... A cold front just north of Lake Erie will continue to move slowly south and is expected to cross the local area overnight and early Monday. High pressure will build over the region Monday into Wednesday. && .NEAR TERM /THROUGH MONDAY/... Things remain fairly quiet across the local area. The cumulus field today is fairly flat so precip doesn't appear imminent. The cold front is a little more active north of the lake but most of that activity will miss the area. Still counting on some development in a few hours as the front finally moves into the area. The front is very slow moving and not all that strong so forcing at the surface is marginal at best. Have some CAPE of around 1000J/KG but shear is also marginal. The guidance still shows a broken line of showers/storms developing and then moving across the area this evening. Coverage should be no more than 30 or 40 percent so that's what most of the area will get in the forecast. QPF amounts should be less than a quarter inch so DO NOT expect a renewal of the flooding that occurred last week. The front will move southeast of the area by mid morning Monday. There could be a few showers at the southeast periphery of the area but the main show will be off to the east and south tomorrow. Expect a period of cloudiness on Monday with the north to northeast flow off of the the lake. High pressure will take over during the afternoon and quiet weather will persist Monday night as well. Surface dewpoints have snuck back into the middle 60s again but less humid weather is expected by the end of the period. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Upper level ridge is progged to move east across the forecast area Tuesday and Wednesday. The ridge will break down slightly enough to allow a weak shortwave trough to rotate through the area Wednesday afternoon into Thursday. A weak low pressure system at the surface will slide east with the shortwave with limited moisture associated with it. Fair weather will prevail with the surface high pressure Tuesday through Wednesday afternoon and then a slight chance for showers and thunderstorms is expected Wednesday afternoon increasing to chance POPs Wednesday night into Thursday with the shortwave trough. Temperatures will gradually warm up through the period as a warm air advection pattern develops. Should see lower to middle 80s by Wednesday and thursday and lows back to around 70 and lower 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Models continue to differ on weak upper level features that will be dropping ESE across the eastern lakes Thu night thru Sun. With models showing fairly decent moisture in the area will keep chc pops going much of the time. Temps should run fairly close to normal thru the period. && .AVIATION /18Z Sunday THROUGH Friday/... It remains fairly quiet across the area with a surface cold front just northwest of the area. This front should become more active as it moves into the area and expect a broken line to develop. Will go with a couple hours of tempo at most locations. The the line should reach KCLE around 00z. Some question remains to what will happen the second half of the period. It appears there could be some MVFR cigs and VSBYs behind the front. Patches of IFR are also possible. SW flow will become light northerly behind the front. OUTLOOK...VFR. && .MARINE... Rather quiet week expected on the lake as winds remain 10 knots or less through the forecast period. Not expecting any small craft advisories during this time period as surface weather systems remain benign. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kubina NEAR TERM...DJB/Kubina SHORT TERM...Lombardy LONG TERM...Adams AVIATION...Kubina MARINE...Lombardy
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 600 AM EDT Sun Jul 16 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-171000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 600 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible late this afternoon and evening. The greatest threat will be from damaging straight line winds. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 16, 5:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
527 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL MCCOMB 41.11N 83.79W
07/16/2017 M1.00 INCH HANCOCK OH TRAINED SPOTTER
&&
THOMPSONThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:55 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 65 min |
| Jul 16, 5:17 PM EDT | Special Marine Warning | CLE | 118 min | |
| Jul 16, 6:28 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 67 min |
| Jul 16, 7:38 PM EDT | Special Weather Statement | CLE | Lorain | 22 min |
| Jul 16, 7:40 PM EDT | Special Weather Statement | CLE | Seneca | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.